GeneChat

Low COMT and achlorhydria / hypochlorhydria? (And brain fog and achy limbs etc)

Hello! I haven’t been able to get my genes tested yet, but all signs point to insufficient COMT.

I lost my stomach acid production after getting copper toxicity syndrome from estrogen medication. I was pretty banged up with various deficiencies due to malabsorption. This was five years ago. Since then I’ve been taking HCL with pepsin several times a day with meals, plus magnesium (Mg) and potassium (K). And occasional courses of other supplements as needed: Most often resveratrole to absorb excess estrogen and curcumin to absorb excess copper. Most of the symptoms I have left are because of potassium deficiency. At the same time, my need for salt has increased significantly. The supplemental HCL keeps me functional but is not solving the problem.

Does anyone have similar experiences? What do you think about my reasoning here:

COMT deficiency -> can’t break down catechol compounds -> estrogen both accumulates in quantity and acts for a longer time

Copper accumulates because of the estrogen because it is supposed to prepare the body for menstruation, and adding copper reduces the risk of losing too much iron. (Incidentally, if your Fe is consistently low, you should get your Cu checked!)
-> Increased copper causes zinc deficiency (and vice versa)
-> Zinc is needed to produce carboxyl anhydrase, an enzyme needed to produce stomach acid
-> Impaired zinc absorption raises the need for magnesium, which is a cofactor for zinc.

Of the estrogens, estradiol (E2) stimulates duodenal mucosal bicarbonate production to neutralize acids. This is probably why the HCL is only a temporary help.

Bicarbonates are anionic, which might explain the need for salt and potassium, because these micronutrients form cationic ions to bind to the anionic ones. Some of the salt craving is probably simply a need for sodium (Na) to balance the potassium (K) but sea salt includes other possible cations as well. More research is needed here, and I would be grateful for input! Especially article links, books and even simple search words.

In theory, bilic acid could be neutralized as well, causing symptoms resembling food allergies. I haven’t had those, but I did catch on early so I may just have avoided developing them.

Furthermore: Candida thrives in an environment with a neutral or high pH. Yeasts in general like to bind to potassium compounds: potassium sulfate is used to halt fermentation in brewing, and potassium sorbate is used to render yeast cells unable to reproduce. These are not useful as nutritional supplements, though. Sulfates break down into sulfites, which can be toxic in large quantities. And the sorbate kick is only a temporary pause button: it will break down eventually, and the yeast cell will revive. Still, a yeast overgrowth might explain some of the high potassium requirement.

Candida also consumes biotin, vitamin B3 (disrupting the cellular energy cycle) and selenium (another cofactor for zinc absorption). One common symptom of candidiasis is brain fog, which is at least in part due to potassium deficiency. But brain fog alone is not proof of Candida, since K deficiency can come from other factors, too.

Potassium deficiency also affects the fascia. I’ve noticed that too little supplemental K has an identical effect on my body as a good workout: Aches and pains and stiffness with a delay of about 12 hours. I theorize that this has something to do with the collagen in the fascia needing potassium to change states from harder to more fluid composition. Any more info on this from the EDS side, perhaps? (No, I don’t have EDS myself.) Maybe I should mention that the workout effect is because the stress hormone cortisol dumps chillout minerals Mg and K out of the body, to prepare for action. That connection IS well known and proven.

This fascia connection is especially tricky because estrogen also affects insulin function, leading to weight gain. And fatty tissue will produce more estrogen, leading to a viscious cycle! Fortunately the K supplementation is mostly keeping me able to exercise at least moderately, even though I don’t dare try an ugemi for fear of injury…

So, if even some of this is correct, clearing out estradiol should at least tone down my potassium requirement (which is 4-5 g per day at the moment. Yeah, grams. Not milligrams). If I’m really lucky and the deprivation/imbalance has not damaged my ability to produce stomach acid, I might even be looking at a full recovery! For this purpose I’m going to try a course of resveratrole without added curcumin for the next couple of months, or for however long my body gives me positive feedback on it. (I don’t want to lose too much copper, now that I’m down to normal levels.)

My work keeps me mostly offline during business hours, so I’ll be answering your replies with a delay. Sorry about that.